Q:  Napping and Appetite Increase

Dear Dr. Phelps:  



I would greatly appreciate your input on two symptoms I'm trying to remedy; namely, nap taking (approx. 2 hours each day) and appetite increase (quite unpleasant to feel hungry constantly).



A little background:  



1.  Diagnosed a year and half ago.

2.  Presently on 1000 mg. depakote and klonipin as needed (presently hardly needed at all).

3.  Had tried zoloft, celexa, and prozac unsuccessfully.  Can not take antidepressants!

4.  Discussed the two symptoms above with my psychiatrist last month and she said try Wellbutrin, it might hit both, and is least contributory to cylcing.  Needless to say, it did not work and caused cycling and great discomfort.



So I'm back to square one.  I should also add that I've had my thyroid checked and everything comes out normal.  I eat breakfast, lunch, dinner, and then some, so my blood sugar should be constant.  I'm also one of those annoying people who goes to a gym and enjoys working out!  I also sleep well at night now (7-8 hours) and wake up rested and proceed to be productive.  (I might add, even in high school I remember needing naps)



So am I destined to need downtime for naps and will I always have this insatiable appetite?  Please tell me there's a magic pill out there....



Thank you in advance for reading this and your advice in this matter.

Dear Maggie -- 
Well, since you've already found and are using one of the best magic pills -- regular exercise -- I can't throw that at you.  What else?  If you haven't had lithium, that's definitely a candidate: it might substitute for a bit of Depakote and lower the appetite drive Depakote can cause, while lowering the "supressed" effect that Depakote can occasionally cause, which might be the basis of the nap.  If you take an a.m. dose of Depakote, and can tolerate taking your full dose all at night, that might have an impact on the nap thing, and is regarded as safe (i.e. as effective as a split dose).  

But my guess would be that you see the nap thing in a slightly "cyclic" way -- perhaps?  That is, sometimes it's worse than others?  Some days you can't avoid it no matter what, other days you can push through it?  If that's true, I'd regard it as a subtle manifestation of continued cycling (like the way you only need Klonopin once in a while?).  Viewed that way, the way to approach it would be with a slight bit of additional mood stabilizer, you see.   Looking for a relatively "unsedating" additional medication leaves you looking at lithium, and at lamotrigine (although you have to be extremely careful about starting lamotrigine with your Depakote on board, as you may have heard). 

Your doc' sounds pretty on top of the bipolar story, knowing that Wellbutrin was indeed least likely (as best we understand) to cause trouble.  So she may be comfortable starting lamotrigine with Depakote.  She may have her own method for this.  I would usually lower your Depakote slightly while adding the smallest increment of lamotrigine one can do, which at present is a 25mg pill cut in half taken only every other day for two weeks!  Then 1/2 per day for 2 weeks, increasing every two weeks by only a half pill!  I figure there's very little to lose by going "too slow", and going too fast so that you get the rash this medication can cause would mean this option is out the window, probably forever -- so I just go as slow as the pill size allows practically.  (There's even a 5 mg chewable version, and next time I use lamotrigine for someone like you -- where I'm not particularly looking for much immediate symptom control -- I may even use that one to start even slower!). 

Good luck: I'd say there's definitely a chance you can get past the nap block, although your doc' has done very well to get your symptoms controlled as much as you describe so far (i.e. remember to keep giving her strokes even as you're asking for "better yet"!). 

Dr. Phelps


Published March, 2001